Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2004, 1:35 PM MDT for Clear Creek County, Colorado. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 1:35 PM MDT (19:35 UTC)
- Expired
- Aug 5, 2004, 3:00 PM MDT
- In force
- 85 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Clear Creek County, CO
The radar
The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 051937 FFWBOU COC019-052100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 135 PM MDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL CLEAR CREEK COUNTY IN CENTRAL COLORADO * UNTIL 300 PM MDT * AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER IDAHO SPRINGS...OR ABOUT 30 MILES WEST OF DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...IDAHO SPRINGS INCLUDING THE VIRGINIA CANYON AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549 $$ RPK
3 follow-up statements
000 WGUS75 KBOU 052011 FFSBOU COC019-052100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 209 PM MDT THU AUG 5 2004 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL CLEAR CREEK COUNTY UNTIL 300 PM MDT. AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN HAD ENDED OVER IDAHO SPRINGS...OR ABOUT 31 MILES WEST OF DENVER. DOPPLER RADAR INDICATES UP TO A HALF INCH OF RAIN FELL IN THE VIRGINIA CANYON AREA NEAR IDAHO SPRINGS. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...IDAHO SPRINGS AND THE VIRGINIA CANYON AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549 $$ RPK
000 WGUS75 KBOU 052027 FFSBOU COC019-052100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 228 PM MDT THU AUG 5 2004 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL CLEAR CREEK COUNTY UNTIL 300 PM MDT. AT 225 PM MDT...FLASH FLOODING WAS REPORTED WEST OF IDAHO SPRINGS ALONG THE OH MY GOD ROAD IN VIRGINIA CANYON AND THE ROAD WAS CLOSED. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...IDAHO SPRINGS AND THE VIRGINIA CANYON AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549 $$ RPK
000 WGUS75 KBOU 052102 FFSBOU COC019-052115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT THU AUG 5 2004 THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL CLEAR CREEK COUNTY UNTIL 300 PM MDT HAS EXPIRED. AT 300 PM MDT...FLASH FLOODING HAD ENDED ALONG THE OH MY GOD ROAD NEAR IDAHO SPRINGS IN VRIGINIA CANYON. NO ADDITIONAL HEAVY RAIN IS EXPECTED FOR THE NEXT FEW HOURS SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549 $$ RPK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:45 AM MDT, 10 hours 50 minutes earlier.
Area forecast discussion, Aug 5, 2:45 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT THU AUG 5 2004 .SHORT TERM DISCUSSION...WATER VAPOR IMAGERY SHOWING PLUME OF MOISTURE HAS BEEN MAKING A STEADY ADVANCEMENT NORTHWARD AND CWA IS NOW WELL ENTRENCHED IN THE MOISTURE. HARD TO PICK OUT SPECIFIC FEATURES BUT LOOKS LIKE THERE IS SOME ENHANCEMENT ACROSS SERN AZ. ALSO A WAVE GOING ACROSS SRN SXNS OF BOU CWA ATTM WITH QUITE A BIT OF LIGHT TO MODERATE RAIN AS THIS FEATURE INTERACTS WITH OUTFLOW BOUNDARY. PW VALUES ARE SLOWLY INCREASING...NOW JUST OVER AN INCH. FCST SOUNDINGS INDICATE VALUES WILL BE AROUND 1.25 BY LATER IN THE DAY. STORM MOTION WILL ALSO BE QUITE SLOW...AROUND 5KT OR LESS. SURFACE DEWPOINTS ARE WELL UP INTO THE 50S AND LOWER 60S. GOOD SE LOW LVL FLOW AND POTENTIAL FOR DENVER CYCLONE SHOULD ENHANCE RAINFALL ALONG THE URBAN CORRIDOR AND FRONT RANGE FOOTHILLS. POTENTIAL FLASH FLOOD SITUATION WITH HEAVY RAIN GIVEN THE ABOVE SCENARIO. HOWEVER...SHOWERS AND CLOUDS ALREADY HERE AND MAY INHIBIT HEATING TO KEEP STORMS AT MORE MANAGEABLE LEVELS. WILL ALSO HAVE TO WATCH AREAS WHICH FLOODED TODAY...ESPECIALLY IN AREAS ACROSS PALMER DIVIDE AND ACROSS PORTIONS OF WASHINGTON AND MORGAN COUNTIES. WOULD RATHER HOLD BACK ON FLOOD WATCH FOR NOW GIVEN SOME UNCERTAINTIES ON EVOLVING PATTERN. CERTAINLY POTENTIAL IS THERE AND WILL LET DAY SHIFT MAKE FINAL CALL AND ALLOW FOR COORDINATION WITH OTHER AGENCIES. WILL AT LEAST BOOST POPS TO LIKELY ACROSS FOOTHILLS/ADJ AREAS AND MENTION HEAVY RAIN WITH STORMS. .LONG TERM DISCUSSION...LITTLE CHANGE NEEDED TO THE LONG TERM PACKAGE. TREND OF THE RIDGE IS THE SAME AS PREVIOUS RUNS. THE UPPER RIDGE WILL BE CENTERED OVER WRN NEW MX ON FRIDAY WITH A WEAK NWLY FLOW ALOFT OVER THE CWFA. THERE WILL BE SOME WEAK QG ASCENT SLIPPING OVER THE RIDGE FRIDAY NIGHT AS A SHORT WAVE TROUGH MOVES THROUGH MONTANA/NRN WYOMING. THE ETA BUFFER SOUNDINGS ON FRIDAY SHOW CAPES RANGING FROM 300-700 J/KG IN THE AFTERNOON. THE BEST CAPES WILL BE ALONG THE ERN BORDER WHERE THE 850 MB THETA E RIDGE EXPECTED TO BE. IN THIS AREA CAPES INCREASE TO AROUND 2000 J/KG SO THERE IS STILL THE POTENTIAL FROM SOME STRONG THUNDERSTORMS IN THE FAR NORTHEASTERN ZONES. ON SATURDAY...THE UPPER RIDGE RETROGRADES FURTHER WEST. THE CAPES OFF THE ETA SOUDINGS SHOW MUCH OF THE MSTR IN THE MORNING DECREASING FOLLOWING THE PASSAGE OF THE TROF TO THE N OF COLORADO. IF THIS PANS OUT THAN TS POTENTIAL WILL NOT BE AN ISSUE BY THE AFTERNOON. ETA HOWEVER DOES TEND TO DRY THE LOWER LEVELS OUT TOO MUCH SO FOR NOW WILL BUMP POPS DOWN FROM 20 TO 10 PERCENT ON SATURDAY. THE NEXT DECENT COLD FRONT IS STILL PROGGED TO MOVE INTO NORTHEAST COLORADO ON SUNDAY...WITH A SECONDARY SURGE APPARENT ERLY MONDAY. WILL LEAVE THE REMAINDER OF THE LONG TERM AS IS. && .BOU...WATCHES/WARNINGS/ADVISORIES...NONE. && ENTREKIN/COOPER
Hazardous weather outlook, Aug 5, 11:07 AM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1107 AM MDT THU AUG 05 2004 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1107 AM MDT THU AUG 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...A FLASH FLOOD WATCH FOR THE FOOTHILLS AND NORTHEAST PLAINS FROM NOON TODAY THROUGH MIDNIGHT TONIGHT... A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS COLORADO. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS... FOOTHILLS AND ADJACENT PLAINS...THEN SPREAD ACROSS THE REMAINDER OF THE PLAINS LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING. RAINFALL RATES WILL BE UP TO 2 INCHES IN AN HOUR WITH THE STRONGEST STORMS. THE GREATEST THREAT OF FLASH FLOODING EXISTS ACROSS THE PALMER DIVIDE REGION AND INTO SOUTHERN WASHINGTON COUNTY AS THE GROUND IS ALREADY SATURATED IN SEVERAL AREAS FROM RAINFALL ON WEDNESDAY. OTHER AREAS SUSCEPTIBLE TO FLASH FLOODING ARE THE HAYMAN...OVERLAND AND PICNIC ROCK BURN AREAS. THERE MAY BE JUST ENOUGH INSTABILITY IN THE ATMOSPHERE TO GENERATE A SEVERE STORM WITH MARGINAL HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK...BUT THE THREAT OF ANY SEVERE WEATHER WILL BE LOW. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...MAINLY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING TO RELAY REPORTS OF HEAVY RAINFALL AND FLOODING. D-L/DANKERS
In the hours before
Local storm report, Aug 5, 8:15 AM MDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
815 AM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 10 SSE SIMLA 39.01N 104.01W
08/04/2004 0.75 INCH ELBERT CO TRAINED SPOTTER
0452 PM HAIL 1 E AURORA 39.70N 104.79W
08/04/2004 0.75 INCH ARAPAHOE CO TRAINED SPOTTER
0457 PM TSTM WND GST 5 NW WESTPLAINS 40.92N 103.57W
08/04/2004 59 MPH LOGAN CO AWOS
0501 PM HAIL CASTLE ROCK 39.38N 104.85W
08/04/2004 0.75 INCH DOUGLAS CO TRAINED SPOTTER
HEAVY RAIN AND HAIL CAUSED MINOR STREET FLOODING AND TREE
DAMAGE. HAIL ACCUMULATED 1-2 INCHES DEEP.
0513 PM HAIL 3 SE FORDER 38.65N 103.68W
08/04/2004 1.00 INCH LINCOLN CO TRAINED SPOTTER
0516 PM HAIL WESTPLAINS 40.86N 103.50W
08/04/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0630 PM TSTM WND GST 7 NNW MERINO 40.58N 103.40W
08/04/2004 63 MPH LOGAN CO AMATEUR RADIO
0825 PM TSTM WND DMG WOODROW 39.98N 103.58W
08/04/2004 WASHINGTON CO TRAINED SPOTTER
TREES BLOWN DOWN.
0830 PM TSTM WND DMG 7 N WOODROW 40.08N 103.58W
08/04/2004 MORGAN CO TRAINED SPOTTER
ROOF DAMAGE TO HOME.
0930 PM TSTM WND GST 7 NE WOODLIN SCHOOL 39.85N 103.42W
08/04/2004 60 MPH WASHINGTON CO TRAINED SPOTTER
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:10 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 65 min |
| Aug 4, 9:13 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 62 min |
| Aug 4, 10:40 PM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Aug 5, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 46 min |
| Aug 5, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 64 min |
| Aug 5, 3:46 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.